Your child is morose, somber and irritable. She refuses to go to school or see friends. She is increasingly dysfunctional. The doctor suggests medicine and suddenly relief is on the horizon.
Whether it’s the pain of depression or anxiety, the dysfunction of ADHD or the conflict that results from over the top tantrums and anger, when your child is not functioning, the offer of medicine can bring the parent immediate hope. However, with that hope comes the dread of side effects. How do you evaluate side effects so that you can make the best possible decision for your child?
Side effects come in different sizes and shapes. Some side effects begin immediately after starting the medicine. You give your child an Adderall and he has no appetite for lunch that day. Other side effects don’t rear their ugly heads for months or years. The antipsychotics that were more commonly used from the 1950’s through the 1980’s caused tardive dyskinesia, a movement disorder that was often apparent only after the patient took the medicine for years.
When you evaluate potential side effects, keep a few things in mind. First, how common is the side effect? Does it occur in 30% of people who take the medicine or only 1%? Or maybe it occurs in 0.1%. These are significantly different. If I told you that the chair you are currently sitting on had a 25% chance of collapsing, you’d probably stand up. If the chance was one in a thousand, you might well take your chances and rest your tired knees.
Next, does medicine cause the side effect more frequently than placebo (an identical pill, although not containing medicine)? When medicine is researched before being marketed, its side effect profile is compared to that of placebo. If medicine causes sedation in 15% of people and placebo causes sedation in 15% of people, one would have a tough time blaming the medicine. Some side effects are experienced commonly by those taking placebo.
Third, ask whether the alleged side effect occurs more commonly than it does in people who do not take medicine. The stimulants, like Ritalin and Adderall, currently find themselves as the target of accusations that they cause sudden death. Research is underway to attempt to answer this question. While one never wants to sound so scientific that one is out of touch with the most horrible event of the death of a child, an important background question is whether the rate of sudden death of those taking stimulants is any different than the baseline rate of sudden death in those not taking stimulants.
These are some of the factors important in evaluating side effects. Every day I help parents put their multitude of concerns into perspective by having them reduce the entire discussion to an acronym I created. Are the side effects LIV? That is, are they lethal, irreversible or very painful? If a side effect is not LIV, I am concerned, but I don’t spend too much time worrying about it. If a side effect is LIV, then I carefully consider whether the potential benefit of the medicine is worth the risk of the side effect. LIV side effects are those that every doctor and patient want to avoid. Yet, sometimes the potential benefit outweighs the risk.
An example: Mrs. McGee is worried about starting her son, Mickey, on Adderall. She’s heard it causes diminished appetite. Of course, Mickey needs to eat. However, while there’s a fair chance that Mickey’s lunchtime appetite will be diminished on the day he takes Adderall, he’ll probably make up for this with an after school snack or big dinner. If not, we can always stop the Adderall and Mickey’s appetite will be back to normal the next day. No harm, no foul. Mickey is none the worse for wear.
On the other hand, Mrs. McDermott is worried about starting her daughter on Risperdal. She’s heard it causes diabetes. Melanie is an overweight young teen who is out of control and might have bipolar disorder. Risperdal does cause weight gain in many. And with weight gain there is the possibility of increasing cholesterol and blood sugar. These are risk factors for Melanie developing diabetes. That is by no means a certainty, but it’s not clear whether such diabetes would be reversible. Mrs. McDermott has a tough decision. Using Risperdal (or one of its relatives) is not necessarily a bad idea, but the LIV side effect forces doctor, parent and perhaps patient, to more carefully weigh the potential benefit against the risk.
The LIV side effects are those that should give us all pause for thought. Medicines with LIV side effects are prescribed every day. However, they should only be prescribed after it is decided that the probability and extent of benefit outweighs the probability of the LIV side effect.
While there is much to be learned, doctors have a fair amount of knowledge of the side effects of the psychiatric medicines we prescribe to children. When talking to your health care professional it is important to ask about a medicine’s side effects, but not to let the fear of side effects prevent a reasoned consideration of using medicine.
Dr. Kevin T. Kalikow is a Child and Adolescent Psychiatrist in Private Practice in Mt. Kisco, New York. He is Assistant Clinical Professor in Child Psychiatry at New York Medical College. He is the author of “Your Child in the Balance: An Insider’s Guide for Parents to the Psychiatric Medicine Dilemma” and the newly released, “Kids on Meds: Up-to-Date Information About the Most Commonly Prescribed Psychiatric Medications.”